You are not permitted to download, save or email this image. Visit image gallery to purchase the image.
Police today confirmed inquiries were under way after the drugged child was taken by ambulance to Auckland's Starship Hospital for emergency treatment on Tuesday.
Acting Detective Senior Sergeant Michele Gillespie said the South Auckland child suffered critical internal injuries after ingesting a substance.
Initial indications were the substance ingested was the Class B drug GBL, she said.
Police said the child was recovering and due to leave hospital today.
Counties Manukau Police were carrying out further inquiries into the matter and liaising with Oranga Tamariki.
St John confirmed two ambulances and a rapid-response unit were called to a Takanini address on Tuesday just after 7pm.
Paramedics treated one patient who was in a critical condition and transported them to Starship Hospital.
According to the New Zealand Drug Foundation GHB - Gamma hydroxybutyrate - was originally synthesised for use as an anaesthetic. GBL - Gamma-Butyrolactone - is a more potent version of GHB.
It usually comes as a clear liquid with a bitter aftertaste, but can also be a white powder or a bright blue liquid known as blue nitro.
It is usually swallowed as a liquid or mixed in a drink and is uncommon in New Zealand.